Getting Off Antidepressants Safely and Comfortably

Medications

For one reason or another, you’ve decided that you want to stop using an antidepressant. Perhaps you’ve made great strides in your healing and feel you don’t need your medication anymore? Or you can’t afford your medication? Or maybe you just want to give a more natural approach a try? Whatever your reasons are for getting off antidepressants, your biggest question is probably about how to avoid antidepressant withdrawal symptoms.  To help answer this question, we’ve compiled together here the important information that you need to consider when tapering off your antidepressant.

This information is presented solely for educational purposes and is not meant to replace a consultation with your personal physician.

Please remember that you should never quit your antidepressant “cold turkey.”  A tapering off is strongly recommended in order to minimize the risk and discomfort that comes from stopping your medication.

Are You Really Ready for Getting Off Antidepressants?

As you begin tapering, it’s important to consider whether you are truly ready.  You will want to ask yourself these questions:

  • Am I stable?  When you are feeling depressed or suicidal, it’s not a good time to taper.
  • Have I consulted my doctor?  Ideally you will want to have your doctor’s cooperation when you wean off.  He will be able to give you instructions for tapering as well as advise you if you run into problems.
  • Am I under significant stress?  Weaning is going to create temporary instability in your brain chemistry.  It’s best to pick a relatively stress-free period for tapering.
  • What time of the year is it?  If you find yourself more prone to depression at a particular time of the year (e.g. the holidays), avoid going through your taper at that time.
  • Do I know what to expect?  Tapering can be a slow, uncomfortable process.  It’s possible that you will experience a return of your depression or suicidal feelings.
  • Do I have a plan?  Again, this is ideally going to be given to you by your doctor, but sometimes people do it on their own.  Have you done your research?
  • Do I have a support system?  This can be anyone who cares about you and understands how to help you through your taper, such as friends, family, your treatment team or an Internet forum.
  • Am I able to devote enough time to the process?  Tapering is best done slowly in order to keep you safe and comfortable.

What to Expect When Tapering

After you’ve been on an antidepressant for awhile, your body becomes adapted to it.  When you stop taking it, your body needs time to adjust and find a new equilibrium.  During this process of adjustment, you will most likely experience antidepressant withdrawal symptoms known as discontinuation syndrome.

What Is Discontinuation Syndrome?

Discontinuation syndrome is a cluster of symptoms that are commonly experienced when you stop taking or reduce the amount you are taking of an antidepressant.  Antidepressants affect the levels of certain chemicals, called neurotransmitters, all throughout your body.  When you stop taking an antidepressant, this causes a temporary shortage of these chemicals and leads to a variety of symptoms.

Discontinuation Syndrome Symptoms

Discontinuation syndrome involves symptoms such as:

  • Nausea and vomiting
  • Diarrhea
  • Excessive sweating
  • Skin flushing
  • Sleep problems and nightmares
  • Dizziness
  • Tremors
  • Restless legs
  • Difficulty controlling movements
  • Depression and mood swings
  • Anxiety
  • Irritability
  • Agitation
  • Confusion
  • Paranoia
  • Suicidality
  • Pain
  • Numbness
  • Hypersensitivity to sound
  • Ringing in the ears
  • Electric shock sensations in the head
  • Other strange brain sensations

The specific symptoms you will experience depends upon which class of antidepressant you are taking.  SSRIs, tricyclics and venlafaxine  tend to give more flu-like symptoms.  The SSRIs and venlafaxine can also cause dizziness and electric-shock sensations.  MAOIs tend to cause irritability, agitation, sleep difficulties and problems with movement.

When Will the Symptoms Begin?

When these symptoms will begin depends upon the antidepressant.  Different antidepressants are cleared from the body at different rates.  According to Dr. Joseph Glenmullen, symptoms will appear once about 90% or more of the antidepressant has left your system.   Dr. Glenmullen notes the following amounts of time for 99% of these common antidepressants to be eliminated from the body.  This is probably when you would begin to the feel the effects from any dosage reduction as well, although it could be sooner or later, depending how you metabolize the drug.

Paxil – 4.4 days

Zoloft – 5.4 days

Lexapro – 6.1 days

Celexa – 7.3 days

Prozac – 25 days

Effexor – 1 day

Cymbalta – 2.5 days

Pristiq – 2.5 days

Wellbutrin – 4.4 days

How Severe Will the Symptoms Be?

The severity of your symptoms will depend on several factors, such as:

  • Which antidepressant you are using.  Generally, the longer it takes for the antidepressant to be eliminated from your system, the less severe the symptoms will be.   So, Prozac will have less severe discontinuation symptoms than Effexor, for example.
  • How quickly you reduce your dose.  Larger decreases over a shorter amount of time are going to be harder for your body to adjust to.  It’s best to keep your taper slow.
  • How long you have been taking your antidepressant.  Reports of people experiencing discontinuation syndrome when they have been taking their antidepressant less than six to eight weeks are rare
  • How high a dose you are taking.  People taking higher doses will need to taper over a more extended period of time in order to avoid severe symptoms.

How Long Do Antidepressant Withdrawal Symptoms Last?

The actual amount of time it takes for the symptoms to abate will be very individual.  It will depend what antidepressant you are using, how long you’ve been using it, how much you are taking and how well you are tolerating the tapering process.  Expect the entire process to be a matter of weeks to months, however, with symptoms waxing and waning as you adapt to dosage adjustments.

How to Taper Off Your Antidepressant

Tips for Tapering

The following tips will help you have your most comfortable, successful taper:

  • The first — and most important — thing you need to know about tapering off your antidepressant is that you should take it slowly.  You should make gradual reductions in your dosage, allowing plenty of time (2-6 weeks or more) in between for your body to adjust before moving on to the next reduction.
  • It is strongly recommended that you taper under your doctor’s guidance.  If you run into any problems, your doctor is the best person to advise you.
  • As you progress to smaller doses, you may need to either use a pill cutter to cut your pills down to a smaller dose or ask your physician to prescribe a liquid formulation of your medication.  Cutting is not appropriate for all antidepressants, however, so check with your doctor or pharmacist about your particular medication.
  • Adjust your taper according how your body is responding and how well you can tolerate the symptoms.  You may need to make smaller dose reductions, allow a longer amount of time in between reductions, or both.  It’s also possible that you will be able to taper faster than you initially thought.
  • If the discontinuation symptoms are too much for you to handle, add back half of the amount that you reduced your dose by — or all of it, if need be — and reduce at a slower rate.
  • Some sources indicate that Benedryl (diphenhydramine), an OTC allergy medication, may be helpful with discontinuation symptoms.
  • In some cases, it may be helpful to switch to a medication with a longer half-life (for example, switching from Effexor, which has a short half-life, to Prozac, which has a very long half-life) before beginning the weaning process.

Suggested Tapering Schedules

Examples of some suggested tapering schedules found in the medical literature are listed below, but be aware that these are only suggestions.  Each person will respond differently and your tapering regimen should be tailored to your own needs.  Rather than attempting to recreate them here, I have linked to the original sources.  You will need to scroll through the articles until you locate the tables with the information.

If you know of other tapering regimens, please email me and I will see that they are included.

  1. Prozac, Paxil, Zoloft, Celexa, Lexapro, Effexor, Cymbalta, Wellbutrin
  2. Phenelzine, Tranylcypromine, Cymbalta, Effexor, Celexa, Lexapro, Prozac, Paxil, Zoloft, Serzone, Trazodone, Viibryd, Tricylics, Wellbutrin, Remeron
  3. Amitriptyline, Imipramine, Nortriptyline, Clomipramine, Prozac, Paxil, Zoloft, Celexa, Lexapro, Luvox, Remeron, Cymbalta, Effexor, Trazodone

Leave a Reply